Articles
Exploring Pre-service Mathematics Teachers’ Beliefs: An Evaluative Study
- Journal The Ethiopian Journal of Education
- Issue Vol 32 No 2 (2012): The Ethiopian Journal of Education
- Published
- ISSN 0425-4414
- eISSN 2523-0980
Abstract
This study examines the mathematical beliefs of pre-service mathematics teachers in Mekelle College of Teacher Education. One hundred and eighty college mathematics majoring students were drawn from first year, second year, and third year batches in the 10+3 diploma program in the College. A mathematical belief instrument (MBI) was used to collect data for the research. To analyze the data, discrete statistics/percentage and chi-square statistics were used. The finding of the study indicated that student beliefs across the themes were inconsistent with the current recommendations and philosophy of mathematics teaching and learning in general. The study also noted that the pre-service teachers‟ college year (i.e. their being 1st, 2nd or 3rd year) had no relationship with their mathematical belief. However, a relationship was noted between the trainees‟ years in the college and their self-efficacy.